MAUDE Adverse Event Report: VASCULAR SOLUTIONS LLC ONCONTROL; BIOPSY NEEDLE KIT

VASCULAR SOLUTIONS LLC ONCONTROL; BIOPSY NEEDLE KIT
Catalog Number 9458-VC-006
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that: dr.Performing bmb and biopsy needle broke off in patient when in use.Needle still stuck in iliac crest.Additional information: physician was using a bmb kit on a hard, sclerotic bone lesion biopsy.Physician did not expect the patient to have hard bones.He was not able to advance with needle , so he tried to redirected cannula with driver , excessive force was used.He believes the needle was stuck in the bone and snapped the cannula when he was trying to redirect.I mentioned to physician that the bml tray would have probably been a better cannula to cut through the hard bone, he agreed.2cm of cannula tip was imbedded in patients' bone and were unable to retrieve.They decided to leave the piece in the body since it would not be harmful to patient.Patient is fine and physician does not feel it was device fault.Went over trays with physician to show the difference of the cannula tips in the bmb kits and bml.For hard bone, bml is the appropriate kit to use to help cut better.Physician will use bml on the hard bone cases.
 
Additional Manufacturer Narrative
(b)(4).There was no product returned for this complaint.No returned product evaluation could be completed.Pictures were sent by the customer.A piece of the cannula was observed to be missing.Viant is the supplier for oncontrol needles.A dhr review was completed for lot 70850302.No issues or non-conformances were noted.All processes were followed.Case details were reviewed.Customer stated "dr.Performing bmb and biopsy needle broke off in patient when in use.Needle still stuck in iliac crest." no unit was returned to vsi/teleflex for evaluation.A picture was shared by the customer confirming cannula shaft separation.Additional information was requested.A response was received.The bone was sclerotic.Physician was using a bmb kit on a hard bone lesion biopsy.Per ifu 107368 rev a states the following the arrow oncontrol bone marrow aspiration system is intended for bone marrow aspiration of the iliac crest of adult and pediatric patients.The arrow oncontrol bone marrow biopsy system is intended for bone marrow core biopsy of the anterior or posterior iliac crest of adult patients.Needle was stuck in the bone and snapped the cannula when he was trying to redirect.Bmb cannula broke inside the patient.The piece was left inside the bone and unable to be retrieved.Per the customer, approximately 2 cm of the shaft was missing.Excessive force was applied with the driver.Per step 5 of the ifu , locate insertion site with needle set on the periosteum.Note depth marking.Squeeze trigger to penetrate cortex to medullary space.Do not apply excessive force to driver/needle set.Another bmb was not performed.A manufacturing record review was completed by viant and no related nonconformances were found.Based on the information, the most likely root cause of the issue is user error.
 
Event or Problem Description

Brand Name
ONCONTROL
Common Device Name
BIOPSY NEEDLE KIT
Manufacturer (Section D)
VASCULAR SOLUTIONS LLC
minneapolis MN
Manufacturer (Section G)
VASCULAR SOLUTIONS LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
elaine cully
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17622042
Report Number2134812-2023-00041
Device Sequence Number7302014
Product Code FCG
UDI-Device Identifier10841156108502
UDI-Public10841156108502
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K113872
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9458-VC-006
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2023
Supplement Date Received by Manufacturer08/04/2023
Initial Report FDA Received Date08/25/2023
Supplement Report FDA Received Date09/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED; NOT REPORTED
Patient Age74 YR
Patient SexFemale